Florida, 2003Lightning Strike in Florida, June 16, 2003
June 16, 2003 · NWS JAX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 16, 1:42 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 16, 1:42 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT MON JUN 16 2003
CONVECTION HAD AN EARLY START AND IS GENERALLY DRIFTING TO THE
NORTH. DEEP ATMOSPHERIC MOISTURE WILL CONTINUE ACROSS THE AREA
THROUGH THURSDAY WHILE A WEAK SURFACE RIDGE WILL MAINTAIN THE
SOUTHERLY FLOW. PWATS DECREASE BELOW 2 INCHES ACROSS THE CWA ON
TUESDAY ONLY TO SWELL TO 2.25 INCHES ON WEDNESDAY AND THURSDAY.
WILL KEEP POPS IN THE 50-60% RANGE FOR THE PEAK AFTERNOON/EVENING
THUNDERSTORM HOURS AND 20-30% AT NIGHT. THE BERMUDA HIGH WILL DRIFT
SOUTH BY WEDNESDAY IN RESPONSE TO A SHORT WAVE TROUGH THAT TRAVERSES
FROM THE SOUTHERN PLAINS TO THE MISSISSIPI VALLEY THROUGHOUT THE
WEEK.
MARINE...NO HEADLINES. WINDS ARE GENERALLY SOUTH TO SE EARLY THIS
AFTERNOON. SLY FLOW CONTINUES THROUGH THE FCST PERIOD.
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 89 73 88 / 30 50 30 50
SSI 76 86 76 87 / 30 30 20 50
JAX 73 89 74 87 / 30 40 20 60
SGJ 75 86 76 86 / 30 30 20 60
GNV 72 90 73 89 / 30 60 30 60
OCF 73 90 72 90 / 30 60 30 60
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MKT/PP
Hazardous weather outlook, Jun 16, 11:18 AM EST, 4 hours 19 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-162200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1218 PM EDT MON JUN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP EARLY NEAR THE COAST AND
INCREASE IN COVERAGE ACROSS INLAND SECTIONS OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA INTO THE EVENING HOURS. GREATEST COVERAGE OF STORMS
WILL BE MAINLY IN AREAS WEST OF INTERSTATE 95 AND EAST OF INTERSTATE
75. THUNDERSTORMS WILL PRODUCE DANGEROUS AND FREQUENT LIGHTNING...
HEAVY DOWNPOURS AND STRONG GUSTY WINDS. RAIN WILL BE HEAVY AT
TIMES...CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF
LOW LYING OR POOR DRAINAGE AREAS. A FEW STORMS MAY BECOME STRONG WITH
WINDS GUSTS OF 45 TO 55 MPH...SMALL HAIL AND EXCESSIVE LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE PERIOD. THERE IS THE POTENTIAL FOR DEEP MOISTURE TO MOVE
NORTH OUT OF THE TROPICS AND IMPACT THE FORECAST AREA WITH LOCALLY
HEAVY RAINFALL WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
TRABERT
In the hours before
Special weather statement, Jun 16, 2:20 PM EST, 1 hour 17 minutes before
FLZ037-162000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT MON JUN 16 2003
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY
VALID UNTIL 400 PM...
AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BOSTWICK...OR ABOUT 8 MILES
NORTHWEST OF HASTINGS...MOVING WEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BOSTWICK AND CARRAWAY
THROUGH 400 PM EDT. VERY HEAVY RAINFALL...HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
SHASHY
Special weather statement, Jun 16, 2:39 PM EST, 58 minutes before
FLZ036-162045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT MON JUN 16 2003
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY
VALID UNTIL 445 PM...
AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF GAINESVILLE
AIRPORT...OR ABOUT 8 MILES NORTHEAST OF GAINESVILLE...MOVING
SOUTHWEST AT 5 MPH. THIS STORM WILL ALSO AFFECT AREAS AROUND ORANGE
HEIGHTS...NEWNANS LAKE AND GAINESVILLE AIRPORT THROUGH 445 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. PERIODS OF VERY HEAVY RAINFALL WILL ALSO
GREATLY REDUCE VISIBILITIES. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.
ENYEDI
Special weather statement, Jun 16, 2:39 PM EST, 58 minutes before
FLZ023-030-162030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT MON JUN 16 2003
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION AND BAKER
COUNTIES VALID UNTIL 430 PM...
AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF ELLERBEE...OR ABOUT 9
MILES NORTHEAST OF RAIFORD...MOVING NORTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAIFORD...ELLERBEE AND
SANDERSON THROUGH 430 PM EDT. VERY HEAVY RAINFALL...HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
SHASHY
Special weather statement, Jun 16, 3:20 PM EST, 17 minutes before
FLZ022-162045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON JUN 16 2003
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY
VALID UNTIL 545 PM...
AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHEAST OF WATERTOWN...OR
ABOUT 9 MILES SOUTHEAST OF LAKE CITY...MOVING WEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WATERTOWN...LAKE
CITY...FIVE POINTS...COLUMBIA AND WINFIELD THROUGH 445 PM EDT. VERY
HEAVY RAINFALL...HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
SHASHY
Special weather statement, Jun 16, 3:20 PM EST, 17 minutes before
FLZ022-162045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON JUN 16 2003
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COLUMBIA COUNTY
VALID UNTIL 445 PM...
AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHEAST OF WATERTOWN...OR
ABOUT 9 MILES SOUTHEAST OF LAKE CITY...MOVING WEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WATERTOWN...LAKE
CITY...FIVE POINTS...COLUMBIA AND WINFIELD THROUGH 445 PM EDT. VERY
HEAVY RAINFALL...HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
SHASHY
Special weather statement, Jun 16, 3:24 PM EST, 13 minutes before
FLZ040-162130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT MON JUN 16 2003
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY
VALID UNTIL 530 PM...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM FELLOWSHIP TO SPARR...OR
ABOUT 5 MILES NORTHEAST OF OCALA...MOVING SOUTH AT 15 MPH. THIS LINE
OF STRONG STORMS WILL ALSO AFFECT AREAS AROUND
MARTEL...SHADY...KENDRIK...SANTOS...ANTHONY...OCALA AIRPORT AND
LYNNE THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES TO BELOW A MILE AT
TIMES. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.
ENYEDI
Lightning, Columbia
- When
- June 16, 3:37 PM EST
- Where
- Columbia County, Lake City
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.224, -82.621 (the zone’s center; the record gives no point)
Victim was driving a 1997 Toyota 4Runner eastbound on Baya Lane, when a lightning bolt struck a large pine tree. The tree fell on his vehicle and the victim was struck and killed by a branch which penetrated the front windshield. Source Gainesville Sun 6/18/03.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Flash Flood in Kentucky, June 16, 20031 death · $15,000 · 1 event
- Lightning Strike in Wyoming, June 16, 20031 death · 1 injured · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flooding and Flood in Indiana, June 16, 2003$100,000 · 4 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361130.